Hail, Clark
- When
- May 10, 11:02 AM CST to 11:03 AM CST
- Where
- Clark County, 4 mi N of Casey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.358, -87.980
Isolated thunderstorms developed along an advancing warm front during the early afternoon of May 10th. One storm dropped quarter-sized hail in Clark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed along an advancing warm front during the early afternoon of May 10th. One storm dropped quarter-sized hail in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 9:31 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1031 AM CDT TUE MAY 10 2011 .DISCUSSION... ISSUED 1027 AM CDT TUE MAY 10 2011 MOISTURE CHANNEL DATA SHOWS MOIST PLUME FROM TX INTO MO AND IL AHEAD OF THE ROCKIES UPPER TROF. SOUNDING THIS MORNING HAS MOISTENED UP CONSIDERABLY FROM YESTERDAY...WITH INSTABILITY ABOVE BOUNDARY LAYER. THIS SEEMS TO BE ENOUGH FOR ISOLD STORMS OVER MO INTO IL AND EXPECT THIS TREND TO CONTINUE OVER EASTERN PART OF CWA INTO AFTERNOON. HAVE THEREFORE INCREASED POPS IN THE EAST. MODIFIED GRIDS WITH CURRENT TEMPS BUT HIGHS IN UPPER 80S TO NEAR 90 THE GENERAL TREND STILL. GOETSCH && .AVIATION... ISSUED 656 AM CDT TUE MAY 10 2011 PREDOMINANTLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED THROUGH THE 12Z TAF VALID TIME. UPPER RIDGING AND A STRONG MID LEVEL CAP SHOULD PRECLUDE MUCH IN THE WAY OF PRECIPITATION. A DISTURBANCE RIDING UP THE BACK SIDE OF THE RIDGE HAS PRODUCED A FEW ELEVATED SHRA/TSRA OVER MISSOURI/SOUTHWEST IL THE PAST FEW HOURS...BUT THE COVERAGE IS TOO LOW TO INCLUDE IN THE TERMINALS AT THIS TIME. HAVE NOT SEEN ANY GROUND TRUTH YET WITH THE UPSTREAM/HIGH BASED PRECIPITATION...BUT THIS WILL NEED TO BE WATCHED CLOSELY. SOUTHERLY WINDS WILL TREND MORE SOUTHWEST WITH TIME...WITH A FEW GUSTS TO 20 KTS POSSIBLE TODAY DURING PEAK MIXING. BAK && .PREV DISCUSSION... ISSUED 318 AM CDT TUE MAY 10 2011 DEEP TROF OVER THE WESTERN HALF OF THE CONUS...WITH THE UPPER RIDGE OVER THE MIDWEST AS A BIT OF A BLOCKING PATTERN SETS UP OVER NORTH AMERICA. WARM FRONT HAS LIFTED NORTH OF THE CWA IN THE OVERNIGHT HOURS...PUTTING ILX IN A RATHER VAST WARM SECTOR. WITH THE CAPPED ENVIRONMENT OVERALL...TODAY WILL LIKELY BE DRY...AND HOT. TOOK SPRING A WHILE TO GET HERE...BUT SEEMS SUMMER IS IN A HURRY...AND TODAYS TEMPS WILL REFLECT THAT...WITH HEAT INDICES PUSHING THE LOW 90S ACROSS THE STATE. THE SLUGGISH MOVEMENT OF THE LOW TO THE WEST WILL DRIVE THE WEATHER THROUGH THE NEXT 5 DAYS...AND THE RELATIVE UNCERTAINTY IN THE OPERATIONAL MODELS WILL KEEP A CHANCE POP IN FROM WED NIGHT THROUGH THE WEEKEND. THAT BEING SAID...MODELS ARE SHOWING SOME CONTINUITY BETWEEN THEM...BUT THE FORECAST REMAINS VERY MUCH A GENERALIZATION OF THREAT WITH A NEARBY AND SLOW UPPER LOW KEEPING A RATHER CONSTANT PROBABILITY OF PRECIPITATION. SHORT TERM...TODAY AND TONIGHT... HOT...WITH DWPTS IN THE 60S...WILL FEEL HOT AND MUGGY THIS AFTERNOON AND HEAT INDICES IN THE LOW 90S. CONSISTENT SOUTHERLY BREEZES IN THE 15-18 MPH RANGE WILL HELP MITIGATE SOME OF THE INFLUENCE...WITH SOME GUSTING THIS AFTERNOON. YESTERDAY THE MODELS WERE A LITTLE UNDERDONE WITH THE WINDS OVERALL...AND HAVE BUMPED UP SOME OF THE GUSTS THIS AFTERNOON. TONIGHT...ANOTHER WARM EVENING...AND THOUGH THERE ARE NO POPS AT THIS POINT...WILL BE WATCHING THE ACTIVITY TO THE SW CLOSELY AS THE UPPER TROF OVER THE WRN HALF OF THE COUNTRY TRANSITIONS INTO A MORE NEUTRAL TILT. LONG TERM...WEDNESDAY THROUGH SUNDAY... WED/WED NIGHT THE UPPER TROF STARTS TO GO A LITTLE MORE NEGATIVELY TILTED AND THE MODELS START HAVING SOME MAJOR ISSUES IN CLARIFYING THE SFC TRANSLATION OF THE UPPER WAVE PATTERNS. MODELS HAVE BEEN ELONGATING THE SFC TROF...SPLITTING THE LOW...ADVANCING THEM WITH AN ATTENDANT FRONT BETWEEN THEM. MODELS SHIFTED TO A MORE CUTOFF UPPER LOW APPROACH...BUT HAVE NOT YET SHOWN MUCH PROGRESS IN THE SFC PRESSURE FIELDS. EITHER WAY...THE SLOW/CUT OFF LOW IN THIS PATTERN HAS NOTHING TO KICK IT ANYWAY AND KEEPS CENTRAL ILLINOIS IN A CONSTANT THREAT OF SMALL WAVES ROTATING AROUND THE TROF AND EJECTING TO THE N AND E THROUGH THE WEEKEND. DAY 3...SPC HAS PAINTED A SLIGHT FOR THE FAR WESTERN PORTION OF THE STATE...FOR JUST ONE OF THESE WAVES...SHOWING IN VORT FIELDS OF ECMWF/GFS...BUT LESS SO WITH THE NAM. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1123 AM CDT TUE MAY 10 2011 ILZ027>031-036-037-040-041-047-049-050-111200- CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 1123 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM PEORIA DOWNSTREAM THROUGH THE WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT PEORIA ON FRIDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>044-048-051>054-061-111200- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT- SANGAMON-SHELBY- 1123 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED...HOWEVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-055>057-062-063-066>068-071>073-111200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION- 1123 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. SOME STORMS MAY POSSIBLY SEVERE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON. GOETSCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT TUE MAY 10 2011
ILZ062-063-066>068-101715-
CLARK-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
1120 AM CDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EFFINGHAM...JASPER...
NORTHERN CRAWFORD...SOUTHEASTERN CUMBERLAND AND SOUTHERN CLARK
COUNTIES UNTIL 1215 PM CDT...
AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DIETERICH...OR 9 MILES SOUTHEAST OF
EFFINGHAM...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHEELER...
NEWTON...
HIDALGO...
WILLOW HILL...
HAZEL DELL...
OBLONG...
OTHER LOCATIONS AFFECTED INCLUDE...ELLIOTSTOWN...GILA...ROSE HILL...
SAM PARR STATE PARK...HUNT CITY AND YALE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3895 8755 3895 8847 3916 8843 3930 8761
3919 8759 3914 8765 3912 8763 3911 8763
3910 8761 3909 8762 3908 8759 3906 8757
3900 8757
TIME...MOT...LOC 1620Z 261DEG 30KT 3907 8838
GOETSCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1157 AM CDT TUE MAY 10 2011
ILZ062-063-068-101800-
CLARK-CRAWFORD-CUMBERLAND-
1157 AM CDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD...
NORTHEASTERN CUMBERLAND AND SOUTHERN CLARK COUNTIES UNTIL 100 PM
CDT...
AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CASEY...OR 10 MILES EAST OF TOLEDO...
MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
WEST UNION...
OTHER LOCATIONS AFFECTED INCLUDE...UNION CENTER...LINCOLN TRAIL STATE
PARK AND DARWIN.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3933 8755 3934 8758 3931 8761 3930 8759
3929 8761 3926 8760 3926 8757 3921 8757
3917 8762 3924 8812 3937 8809 3939 8752
3935 8752
TIME...MOT...LOC 1657Z 275DEG 28KT 3931 8804
GOETSCHThe Evansville,IN radar (KVWX), 124 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305531, 305532, 305533, 305534.